Caring for Your Skin During Cancer Treatment

Caring for Your Skin during Cancer Treatment

Cancer treatments may cause skin and nail changes. In this article, we speak to Plastic Surgeon Dr. Ong Wei Chen to find out what these changes are, and how patients can talk to their healthcare team to better understand the side effects their treatment may cause.

Side Effects from Chemotherapy

Cancer treatment involves multiple modalities. Usually, chemotherapy or radiation therapy and sometimes, a combination of both, may be required. Chemotherapy works by inhibiting cancer cells from dividing. Unfortunately, along the process, it can also damage some healthy cells. The skin is the largest organ in our body, and it is often affected during chemotherapy. Taking care of your skin can make the side effects of chemotherapy more comfortable for you. At the same time, if your skin appears good and healthy, it can also boost your confidence and make you happier.

The side effects that chemotherapy has on a person vary from one individual to another. Of course, the type of side effects also depends on the type of chemotherapy received. For example, some types of chemotherapy typically cause hyperpigmentation, while others cause nail changes. Chemotherapy has also been linked to hair loss, though not all types of chemotherapy agents cause alopecia.

Common skin problems encountered after chemotherapy include dry skin, hyperpigmentation, photosensitivity, acne, rashes, nail problems, and hair loss. Here’s a detailed break down of each of them.

Dry Skin

Dry Skin - FarrerHealth

Dry skin is the most common problem encountered during chemotherapy, caused by decreased sebum production in the skin. In addition, dehydration and decreased nutritional intake may sometimes contribute. As a result, you may feel roughness and tightness. In more severe cases, you may feel an itch or even have cracks in the skin.

Some simple measures that you can take to minimize problems associated with dry skin include:

  • Use mild soaps when washing. Shower with cool or lukewarm water instead of hot water. Dry yourself by patting dry instead of rubbing dry.
  • Wear loose clothing made of light, breathable material, e.g., cotton, instead of synthetic fibers or rough cloth. Wash clothes in mild detergent.
  • Protect hands. Avoid harsh household cleaning products or strong detergents. Rinse after contact with cleaning products or use gloves for protection
  • Avoid excessive sun exposure or use sun protection
  • Use moisturizers
  • Keep hydrated by drinking plenty of fluids.

Photosensitivity

Some chemotherapy agents can cause the body to absorb ultraviolet (UV) radiation more quickly, resulting in skin redness such as sunburn. In severe cases, there may be swelling and skin peeling.

The effects can occur a few hours after sun exposure or even in skin areas not directly exposed to the sun.

It helps to take measures to avoid direct sun exposure, such as wearing long sleeves or wearing a hat to protect your face and neck and applying sunblock. Also, avoid going out under direct sunlight during the mid-day, which happens to be the hottest part of the day.

Hyperpigmentation

Hyperpigmentation or darkening of the skin is another common side effect of chemotherapy. It causes an overall darkening or localized areas such as the cheeks. It may appear as early as three to four weeks after commencement of chemotherapy.

Discoloration can also appear on the area of skin injury covered by wound dressings or tapes. Sometimes, the pigmentation can occur along the veins where medication was delivered directly into a person’s vein.

Most of the pigmentation usually starts to fade about 3-6 months after completion of chemotherapy. In some cases, there is remnant discoloration seen. You can consider speaking to your doctor about skin lightening products but  prevention is still the most important. You can prevent the worsening of pigmentation by using sunscreen or sunblock.

Acne

Acne outbreaks or acne rash may affect some people on chemotherapy, especially if you need to take corticosteroids. Acne can appear on the face, scalp, as well as upper chest, and upper back.

If you are affected by acne, you can consider using over-the-counter products that contain benzoyl peroxide or salicylic acid. However, these products may dry your skin further. A lightweight moisturizer or a soothing mask may help alleviate skin discomfort. If you have pustular acne, you should seek medical attention. Your doctor will prescribe either topical antibiotic gel or topical retinoid creams to treat the acne. Sometimes, the acne may even require oral antibiotics.

Side Effects from Radiation Therapy

Radiation therapy can cause a direct effect on the skin where treatment was given. In the immediate period, your skin can turn red or darker, become dry, and peel. In more severe cases, there may be blisters or break in the skin.

Apply moisturizers liberally around the treated area. See a doctor if there is broken skin. You may need topical medication or dressings.

Self Care After Cancer Treatment

Even after completing therapy, it is a good practice to continue to moisturize and massage the skin. It helps prevent dryness, improves the suppleness and laxity of the skin, and better lymphatic flow.

According to the World Health Organization, health is a state of being in complete physical, psychological, and social wellbeing. It is not merely the absence of disease or infirmity.

Self Care After Cancer Treatment

Simple makeup routines such as using moisturizers and sunblock, applying foundation or powder to even out the skin tone, lip balm or lipstick to add color to the face, or using an eyebrow pencil to re-create your eyebrows helps you to feel good about yourself. 

If you require medical attention, visit our 24HR Emergency Clinic or call us at 6705 2999. To learn more, send us an enquiry here.

This Article Was Reviewed By:

Dr. Ong Wei Chen is a fully accredited Plastic Surgeon. She brings with her more than 20 years of surgical experience. After obtaining her medical degree from the National University of Singapore (NUS), she was awarded Membership to the Royal College of Surgeons of Edinburgh and subsequently, Masters of Medicine in Surgery from NUS. She was later awarded the Human Manpower Development Programme fellowship Ministry of Health (MOH) in microsurgical reconstructive surgery. She spent a year training at the prestigious Bernard O’Brien Institute of Microsurgery and St. Vincent’s Hospital in Melbourne, Australia where she gained experience in many areas of reconstructive surgery; obtaining proficiency in the management of complex reconstruction. Dr. Ong is a MOH-accredited Plastic Surgeon, and a Fellow of the Academy of Medicine, Singapore.

Recommended Posts